Nebraska, 2020

Hail and Damaging Winds in Nebraska, June 30, 2020

June 30, 2020 · NWS OAX · 12 events in 8 counties and zones

Widespread severe weather produced numerous wind and hail reports across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Widespread severe weather produced numerous wind and hail reports across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 30, 8:04 PM CST, 3 minutes earlier.

Area forecast discussion, Jun 30, 8:04 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
904 PM CDT Tue Jun 30 2020

...Updated Mesoscale Forecast Discussion...

.MESOSCALE DISCUSSION...
Issued at 847 PM CDT Tue Jun 30 2020

Thunderstorms have slowly intensified and increased in coverage
over the past hour with a few severe hail reports in central NE.
The surface front is well-defined as a fine-line in radar imagery
from KUEX and at this time (just prior to 9 PM) is just nosing
into Knox county, extending south to near the western Boone county
line, and then south southwest from there. Low pressure over
Kansas has helped to back surface winds ahead of the front and
increase low-level convergence along the boundary. At the same
time, water vapor imagery shows a well-defined cooler/drier mid-
level airmass has been lifting northeast and has helped to
destabilize near the front. The front will continue moving east
for the next several hours, and expect a continued increase in
storm coverage and intensity through 11 PM. At some point, the
question becomes whether an organized cold pool will develop and
push east out of these storms, and the current belief is that this
will happen over the next 2 hours or so. As the cold pool and cold
front propagate east and southeast, they will interact with a pool
of deep boundary layer moisture and ample instability. Most model
guidance maintains greater than 3000 J/kg of MLCAPE into the early
morning hours. Forecast soundings indicate that it should be quite
easy for a cold pool to lift parcels to the LFC within the very
moist environment, and thus expect a forward propagating MCS to
organize and move initially east and then southeast across the
area. Severe potential will exist despite a general lack of deep
layer shear ahead of the front...owing mainly to the favorable
thermodynamics, and while some large hail will be possible it
appears that the greatest hail threat will be early this evening
with a transition to more of a damaging wind potential. Much of
this echoes earlier forecast thoughts, and for the most part the
forecast is largely unchanged. The main change would be an
increased potential for the MCS to impact a good chunk of
southwest Iowa and southeast Nebraska.

&&

.DISCUSSION...
Issued at 342 PM CDT Tue Jun 30 2020

Forecast Summary:

There is a fairly decent shot of thunderstorms tonight as a potent
shortwave rotates around upper low in the northern Rockies. Strong,
damaging winds will be the main threat, especially in the northern
half of eastern Nebraska and western Iowa. Then a trend toward
warmer temperatures will take us through the weekend with mid level
ridging building into the region.

Tonight and Wednesday:

Widespread low clouds have persisted across eastern Nebraska and
western Iowa this afternoon, holding temperatures to the middle and
upper 80s for the most part. However a soupy environment
characterized by dew points in the mid and upper 70s made it feel
more like the middle 90s in many areas. It also contributed to
instability as SBCAPE values over 5000 J/kg were noted on RAP
analysis. The atmosphere remains capped this afternoon, and should
remain that way until system approaches from the west.

Shortwave was noted on water vapor imagery rotating northeast
through eastern Wyoming at mid afternoon. Diffluent flow and cooler
mid level air was spreading into western sections of South Dakota
and Nebraska, and was approaching surface front extending from
persistent MCV in western North Dakota into central Nebraska. MLCAPE
was maximized along this boundary where 5000 J/kg was noted over top
of increasing moisture convergence. Effective shear was maximized
near and west of frontal zone, and is forecast to migrate east with
boundary this afternoon and evening.

Continued low level warming under cooling mid levels should lead to
scattered convection along frontal boundary shortly. Models have
been fairly consistent in this scenario. How things progress this
evening is still somewhat in question as solutions vary by a
couple of hours on timing of southeast movement into our area. The
HRRR has been consistent in development of storms, but has
trended slower in regards to advancement into northeast Nebraska.
Have followed this somewhat slower progression of storms into our
area.

Expect convection to begin shortly well west of our area where it
will percolate for several hours into the early evening before nudged
eastward by advancing shortwave and developing cold pool. It appears
supercellular storms with the threat of large hail and possibly
tornadoes will remain generally west of our area before storms
congeal into a line and advance east and southeast. The main
threat then will be damaging winds as instability remains high and
low level jet increases. Storms will likely enter western parts
of Knox through Boone counties by 7 or 8 PM, then race east and
southeast to reach the Omaha and Lincoln areas somewhere in the 10
PM to 2 AM timeframe, and western Iowa Midnight and later.
Damaging winds will be possible much of the night.

Expect main activity to be east of our CWA before 12Z, however
latest trend of HRRR suggests lingering instability behind this line
will be tapped for additional development near and northwest of
Interstate 80, which may linger through the morning.

Additional development Wednesday afternoon is a concern for
southeast Nebraska and southwest Iowa where models indicate frontal
boundary will set up during peak heating. Strong instability will be
available, but only modest shear and low level convergence. Will
introduce a chance for storms there for Wednesday afternoon.

Thursday through Tuesday:

Mid level ridging builds into the Plains from West Texas area on
Thursday and holds through much of the weekend. This pattern will
promote warming of mid and low levels which should squash most
convective attempts. However, low level moisture streaming into the
High Plains will fuel occasional rounds of convection there which
may hold together as they march east during the overnight hours to
affect at least our western CWA. And with 70s dew points remaining
in eastern Nebraska and western Iowa, instability will be high
each afternoon, so can't rule out a pop-up storm from time to
time.

Otherwise expect highs to average the lower 90s each afternoon right
through Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 707 PM CDT Tue Jun 30 2020

Primary forecast concern through this TAF is thunderstorms as a
large line of storms is likely to impact all TAF sites at some
point in the next 10 hours. There is a good likelihood that the
storms will produce strong wind gusts as they arrive, with some
potential for strong thunderstorm outflow to precede the storms
themselves. Gusts greater than 50 kts and some hail are possible.
Otherwise, confidence is low, but could see some low-end MVFR
cigs or perhaps even IFR around sunrise through mid morning before
scattering out.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

MESOSCALE...Barjenbruch
DISCUSSION...Dergan
AVIATION...Barjenbruch
Hazardous weather outlook, Jun 30, 5:41 PM CST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
641 PM CDT Tue Jun 30 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011345-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
641 PM CDT Tue Jun 30 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Storms have begun to develop in north central Nebraska and will
then progress east into northeast Nebraska later this evening.
Damaging winds and hail are possible with this activity.

Storms may linger in east central and southeast Nebraska, as well
as southwest Iowa, through mid morning Wednesday. Then there is a
chance for additional thunderstorms in these same areas, generally
south and southeast of Interstate 80, during the afternoon. There
is a small chance for severe storms with large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Very warm and somewhat humid conditions are forecast through
next Tuesday. Highs from the upper 80s to middle 90s combined
with the humidity will push heat index values into the 95 to 102
range each afternoon.

There will be intermittent chances for thunderstorms from
Thursday into early next week. Later outlooks will address the
chance of severe storms in those periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed in parts of northeast Nebraska
this evening.

The radar

The Grand Island radar (KUEX), 158 km away, was scanning. The volume nearest the first event began at 02:07 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Boone

When
June 30, 8:07 PM CST
Where
Boone County, 2.18 mi WNW of Akron
Measured
1.5 in hail
Reported by
Public
Coordinates
41.740, -98.270

Public submitted photo of ping pong size hail.

Hail, Boone

When
June 30, 8:10 PM CST
Where
Boone County, Akron
Measured
1.75 in hail
Reported by
Public
Coordinates
41.730, -98.230

Public reported golf ball sized hail.

Thunderstorm Wind, Platte

When
June 30, 10:00 PM CST
Where
Platte County, 1.24 mi NE of Humphrey
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.690, -97.480

Public reported numerous large limbs down on Steepleview Golf Course.

Thunderstorm Wind, Butler

When
June 30, 10:14 PM CST
Where
Butler County, David City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.250, -97.130

Trained spotter reported several 4 to 8 inch tree limbs down.

Thunderstorm Wind, Butler

When
June 30, 10:15 PM CST
Where
Butler County, 0.86 mi SE of Bellwood
Measured
56 kt (64 mph) estimated gust
Reported by
Utility Company
Coordinates
41.340, -97.240

Utility Company reported large limbs down on power lines causing power outages.

Thunderstorm Wind, Butler

When
June 30, 10:20 PM CST
Where
Butler County, 0.52 mi W of David City
Measured
56 kt (64 mph) estimated gust
Reported by
Utility Company
Coordinates
41.250, -97.140

Utility company reported trees and large limbs down on power lines causing power outages.

Thunderstorm Wind, Butler

When
June 30, 10:22 PM CST
Where
Butler County, 1.56 mi E of David City
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
41.250, -97.100

Utility company reported large limbs down on power lines.

Thunderstorm Wind, Saunders

When
June 30, 10:51 PM CST
Where
Saunders County, 0.52 mi E of Cedar Bluffs
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.400, -96.610

Trained spotter reported 14 inch diameter tree branch down.

Thunderstorm Wind, Stanton

When
June 30, 10:51 PM CST
Where
Stanton County, 0.69 mi S of Pilger
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.010, -97.050

Emergency manager reported 3 to 4 inch limbs broken from healthy trees.

Thunderstorm Wind, Wayne

When
June 30, 11:01 PM CST
Where
Wayne County, Wayne
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.230, -97.020

Several large branches greater than 8 inches in diameter broken from trees in Wayne.

Thunderstorm Wind, Thurston

When
June 30, 11:08 PM CST
Where
Thurston County, 0.86 mi SW of Pender
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.111, -96.712

Emergency manager reported large tree limbs down in Pender.

Thunderstorm Wind, Douglas

When
June 30, 11:12 PM CST
Where
Douglas County, 1.73 mi NW of Elk City
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.388, -96.304

Public reported large tree limbs down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903939, 903940, 903941, 903942, 903943, 903944, 903945, 903946, 903947, 928877, 928901, 928902.